Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Bismarck, ND

May 28, 2006Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2006, 2:46 AM CDT for Williams County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2006, 2:46 AM CDT (07:46 UTC)
Expired
May 28, 2006, 3:14 AM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 280747
SVRBIS
NDC105-280830-
/O.NEW.KBIS.SV.W.0041.060528T0746Z-060528T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
246 AM CDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 330 AM CDT

* AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHEAST OF RAY...OR ABOUT 26 MILES EAST
  OF WILLISTON...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAY...7 MILES EAST OF WHEELOCK AND 9 MILES WEST OF TIOGA AROUND 255
  AM CDT...
  CORINTH AROUND 325 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4809 10347 4819 10284 4862 10290 4861 10360

$$
JF
1 follow-up statement
000 
WWUS53 KBIS 280814
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
314 AM CDT SUN MAY 28 2006

NDC105-280824-
/O.CAN.KBIS.SV.W.0041.000000T0000Z-060528T0830Z/
WILLIAMS ND-
314 AM CDT SUN MAY 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILLIAMS COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4809 10347 4819 10284 4862 10290 4861 10360

$$
JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:30 PM CDT, 12 hours 16 minutes earlier.

Area forecast discussion, May 27, 2:30 PM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT MAY 27 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
LOOKS LIKE AN ACTIVE FORECAST PERIOD...ESPECIALLY TONIGHT AS AN
UPPER LEVEL TROUGH LINGERS WEST OF OUR STATE...UNTIL LIFTING OUT TO
OUR NORTH ACROSS CANADA TUESDAY. BUT EVEN AFTER THAT THE WEAKLY
ZONAL FLOW LEFT BEHIND WILL SUPPORT SHORT WAVES AND VERTICAL MOTION.

TONIGHT...SOMEWHERE IN OUR CWA WILL LIE THE EDGE OF THE CONVECTIVE
CAP...AND IT IS THERE THAT SEVERE THUNDERSTORMS WILL BREAK OUT AND
THEN MOVE NORTHEAST WITH STEERING CURRENTS.

THE BEST CHANCES WILL LIE ALONG AND NORTH OF WARM FRONT...WHICH THE
NAM12 DEPICTS IN DETAIL (ACTUALLY SHOWS THE WARM FRONT REDEVELOPING
NORTHWESTWARD AS THE NIGHT PROGRESSES. WITH THE FRONTAL POSITION
FAIRLY STATIC...AND PRECIP WATER AT 1.2 INCHES...AND LOCATION OF LOW
LEVEL JET ALONG THE JAMES RIVER VALLEY I WILL NEED A FLASH FLOOD
WATCH IN MY NORTHEASTERN ZONES (THANKS TO FGF FOR THE SUGGESTION).

THE FOLLOWING FORECAST PERIODS WILL RETAIN SOME POPS (EXCEPT FOR A
RESPITE DURING THE DAYLIGHT HOURS TUESDAY).

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
SEVERAL IMPULSES RIDING THROUGH UPPER NORTHWEST FLOW BEGINNING IN THE
LONG TERM PERIOD AND AGAIN LATE IN THE PERIOD GENERATING ENOUGH LIFT
FOR SCATTERED CONVECTION OVER PARTS OF THE REGION. WESTERN RIDGE STILL
ADVERTISED TO BUILD EAST INTO THE AREA LIMITING THE CHANCES OF ANY
MAJOR PRECIP EVENTS. NO CHANGES WERE SEEN FOR THE TEMPERATURES GRIDS
THIS FORECAST RUN...MAINLY SEASONAL THROUGH THE LONG TERM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
TONIGHT...FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL ND
NDZ005-NDZ013-NDZ023-NDZ025

&&

RSL/RGT
Hazardous weather outlook, May 27, 4:49 AM CDT, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SAT MAY 27 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SAT MAY 27 2006 /349 AM MDT SAT MAY 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY ACROSS THE
CENTRAL FORECAST AREA TODAY AND TONIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO
THE NIGHTTIME HOURS. SOME THUNDERSTORMS WILL LIKELY BE
SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.

NH

In the hours before

Local storm report, May 27, 9:05 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 SW WILTON             47.15N 100.80W
05/27/2006  E0.88 INCH       BURLEIGH           ND   LAW ENFORCEMENT

            AT CENEX STATION.

&&

SWICHE
Local storm report, May 27, 9:24 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
924 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             WOLFORD                 48.50N 99.70W
05/27/2006  E1.75 INCH       PIERCE             ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, May 27, 10:07 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             10 S MANDAN             46.68N 100.89W
05/27/2006  E2.50 INCH       MORTON             ND   MESONET

            HAIL LASTED EIGHTEEN MINUTES FROM 927 PM CDT TO 945 PM
            CDT.

0946 PM     HAIL             5 W MERCER              47.49N 100.82W
05/27/2006  E0.88 INCH       MCLEAN             ND   TRAINED SPOTTER

            LASTED SIX MINUTES FROM 940 PM CDT TO 946 PM CDT.

0954 PM     HAIL             WASHBURN                47.29N 101.03W
05/27/2006  E0.88 INCH       MCLEAN             ND   PUBLIC

1003 PM     HAIL             BISMARCK                46.81N 100.77W
05/27/2006  E0.88 INCH       BURLEIGH           ND   NWS EMPLOYEE

            LASTED EIGHT MINUTES FROM 955 PM CDT TO 1003 PM CDT.

1004 PM     HAIL             BISMARCK                46.81N 100.77W
05/27/2006  E1.50 INCH       BURLEIGH           ND   NWS EMPLOYEE

&&

SWICHE
Local storm report, May 27, 10:16 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     WILTON                  47.16N 100.78W
05/27/2006                   MCLEAN             ND   MESONET

            TREES BLOWN DOWN AND ROOF BLOWN OFF POLE BARN.

1005 PM     HAIL             BISMARCK                46.81N 100.77W
05/27/2006  E1.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

1005 PM     HAIL             BISMARCK                46.81N 100.77W
05/27/2006  E2.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

&&

SWICHE
Local storm report, May 27, 10:29 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             3 NNW MANDAN            46.87N 100.91W
05/27/2006  E1.00 INCH       MORTON             ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, May 27, 10:36 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1036 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     HAIL             5 N BISMARCK            46.88N 100.77W
05/27/2006  E1.50 INCH       BURLEIGH           ND   PUBLIC

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:34 PM CDTSevere Thunderstorm WarningBISBurleigh56 min
May 27, 7:38 PM CDTSevere Thunderstorm WarningBISMcLean48 min
May 27, 7:44 PM CDTSevere Thunderstorm WarningBISPierce, Rolette61 min
May 27, 7:53 PM CDTSevere Thunderstorm WarningBISSioux47 min
May 27, 7:57 PM CDTSevere Thunderstorm WarningBISMorton63 min
May 27, 8:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan61 min
May 27, 8:44 PM CDTSevere Thunderstorm WarningBISRolette29 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningBISMorton64 min
May 27, 8:59 PM CDTSevere Thunderstorm WarningBISMcLean61 min
May 27, 9:24 PM CDTSevere Thunderstorm WarningBISBurleigh66 min
May 27, 9:43 PM CDTSevere Thunderstorm WarningBISOliver21 min
May 27, 9:56 PM CDTSevere Thunderstorm WarningBISMorton37 min
May 27, 9:59 PM CDTSevere Thunderstorm WarningBISMcLean25 min
May 27, 10:27 PM CDTSevere Thunderstorm WarningBISBurleigh28 min
May 28, 12:18 AM CDTSevere Thunderstorm WarningBISSlope36 min
May 28, 12:30 AM CDTSevere Thunderstorm WarningBISDunn39 min
May 28, 12:47 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail58 min
May 28, 1:07 AM CDTSevere Thunderstorm WarningBISBowman53 min
May 28, 1:41 AM CDTSevere Thunderstorm WarningBISSlope64 min
May 28, 4:56 AM CDTSevere Thunderstorm WarningBISBottineau, Renville49 min
May 28, 5:02 AM CDTSevere Thunderstorm WarningBISWard43 min
May 28, 5:48 AM CDTSevere Thunderstorm WarningBISRenville, Ward27 min
May 28, 5:50 AM CDTSevere Thunderstorm WarningBISBottineau40 min
May 28, 8:45 AM CDTSevere Thunderstorm WarningBISWilliams30 min
May 28, 12:37 PM CDTFlash Flood WarningBISMcKenzie, Williams113 min
May 28, 2:01 PM CDTSevere Thunderstorm WarningBISBurke44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.